Share this:
concernedfather
@concernedfather

Posts: 1
Joined: Feb 17, 2016

Accutane stole my daughter — angry and out of control

Posted by @concernedfather, Feb 17, 2016

As many stories go my daughter was in High School excelling but the acne became to much. We knew the possible risks and like any drug figured if she showed any signs of the risks we would take her off. As her mental health declined we removed her from Accutane however, the mental effects continued. We went through a few years of misdiagnosis,weight gain, medications, and therapy by providers at behavioral health. She finally stabilized and discontinued all medications. Not knowing that Accutane was the cause of her mental state she put herself back on it about a year ago. After 6 months or less she took herself off due to feeling angry and out of control all the time. For the last 6 months we have watched our daughter again spiraling in a down ward mental state. Last night my wife took her into urgent care to get something started. She was prescribed the antidepressant Florentine. We are not taking her back to behavioral health with the misdiagnosis, inconsistency in providers, and the array of prescriptions. The urgent care doctor was on board with us seeing her primary care provider. My big question; Does anyone know what medication would be the best to reverse the side effects of Accutane?

REPLY

Hi @concernedfather. Thanks for joining Connect! We are happy to have you but I’m so sorry to hear your daughter is going through this. Surprisingly enough, my husband is going through the same thing as a result of Accutane. He used it in high school, stopped taking it very quickly and almost immediately started exhibiting signs of depression. He was even diagnosed as bipolar, but has since had that diagnosis reversed. Now, 10 years later, it is still a struggle, but he has found certain things that help him manage. He talks to a therapist every other week and is working with a psychiatrist to find the right balance of medications. The interesting thing about mental health issues stemming from Accutane is that they are SO chemical. So, in my experience, i’ve seen that medicine really can help. The key is finding behavioral health professionals you can trust, who your daughter is able to talk to and who are willing to do some answer searching with you. Her primary care physician is a great place to start as they may have some recommendations on psychologists or psychiatrists who would be a good fit. And, i’d say if the first one doesn’t work out, don’t give up. It’s kind of like dating and it can take a few tries to find one that feels like a good match. Have you met with her primary care physician yet? Did they provide any suggestions on next steps?

I’m tagging @dnewman and @dbennett24 because they have mentioned issues with Accutane in the past and may be able to provide another perspective.

Hoping this forum brings you some answers and some hope! I’ll tell you my husband has a very successful career and leads a very happy life (with a bad day here or there), so there is light on the other side.

Please login or register to post a reply.